Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2020, 1:43 PM MDT for Washington County, Utah. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2020, 1:43 PM MDT (19:43 UTC)
- Expired
- Jul 24, 2020, 3:11 PM MDT
- In force
- 88 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 64 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
199
WGUS55 KSLC 241943
FFWSLC
UTC053-242230-
/O.NEW.KSLC.FF.W.0014.200724T1943Z-200724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
143 PM MDT Fri Jul 24 2020
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southeastern Washington County in southwestern Utah...
* Until 430 PM MDT.
* At 143 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of normally dry
washes, streams and low water crossings.
* Some locations that will experience flash flooding include...
Hildale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK3 follow-up statements
252
WGUS75 KSLC 241950
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
150 PM MDT Fri Jul 24 2020
UTC053-242230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-200724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
150 PM MDT Fri Jul 24 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...
At 150 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of normally dry washes,
streams and low water crossings..
Some locations that will experience flash flooding include...
Hildale. This warning will includes the Short Creek and Water
Canyon areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK376
WGUS75 KSLC 241951 CCA
FFSSLC
Flash Flood Statement...CORRECTED
National Weather Service Salt Lake City UT
151 PM MDT Fri Jul 24 2020
UTC053-242230-
/O.COR.KSLC.FF.W.0014.000000T0000Z-200724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
151 PM MDT Fri Jul 24 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT THIS
AFTERNOON FOR SOUTHEASTERN WASHINGTON COUNTY...
At 150 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of normally dry washes,
streams and low water crossings..
Some locations that will experience flash flooding include...
Hildale. This warning includes the Short Creek and Water Canyon
areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CRK900
WGUS75 KSLC 242111
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
311 PM MDT Fri Jul 24 2020
UTC053-242121-
/O.CAN.KSLC.FF.W.0014.000000T0000Z-200724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
311 PM MDT Fri Jul 24 2020
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN WASHINGTON
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3700 11310 3709 11294 3707 11290 3705 11290
3700 11293 3700 11299 3700 11300
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:41 AM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 24, 10:41 AM MDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1041 AM MDT Fri Jul 24 2020 .SYNOPSIS...Monsoonal moisture will impact mainly the eastern and southern portions of Utah through the weekend. Somewhat drier conditions are anticipated across the remainder of the forecast area this weekend. Moisture will increase from the south early next week. && .SHORT TERM (Through 12Z Monday)...The axis of the deep layer moisture remains in place over much eastern and extreme southern Utah. Satellite derived PWAT has values running in the 0.80" to 1.00" range. Somewhat drier air has filtered into extreme western Utah, though PWAT values still remain in the 0.55" to 0.65" range. Earlier convection across south-central through northeast Utah has mostly dissipated late this morning. Less cloud cover will allow for a period of good surface heating in areas with the highest PWAT values. Anticipating an expansion of convection once again by early afternoon, with the potential for locally heavy rainfall across extreme southern and eastern portions of the forecast area through early this evening. A portion of the decaying trough over California will lift northeast through the western and northern Great Basin this afternoon and evening. The introduction of weak dynamic lift along with adequate moisture and good surface heating throughout the day should bring some convection into northwest Utah later this afternoon through early this evening. Lingering moisture across the far southern and eastern portions of the forecast area will maintains some convection through the weekend. Drier air expanding east out of Nevada will limit convection to mostly cloud cover and isolated showers/storms over the higher terrain of northern and western Utah during the afternoon/early evening hours this weekend. Issued an earlier update to add showers/thunderstorms to far southwest and northwest Utah today. .LONG TERM (After 12Z Monday)...Global models in good agreement in lifting shortwave trough of low pressure across eastern Great Basin Monday afternoon and night, with a second upper level disturbance crossing northern portions of region on Tuesday. Given period of southerly moist flow ahead of system, with precipitable water values increasing to around an inch, slight chance to chance wording favored for much of forecast area for Monday afternoon and night, with continued chances for precipitation on Tuesday for northern and eastern sections of forecast area. Global models are in good agreement with a mid level ridge of high pressure building back over region on Wednesday. As such, any potential for showers and thunderstorms should be primarily limited to the higher terrain of southern and eastern Utah. Global models diverge from Wednesday night through Thursday, as GEFS indicates a more amplified flow, with a period of northward moisture transport. EPS and CMCE suggest an elongated ridge from new mexico westward across Arizona to southern California, with a resultant dry west to southwest flow. Examining Cluster Analysis, majority of EPS and CMCE members support this solution, as do some GEFS members. All considered, confidence for precipitation during period is limited, so will just stick with slight chance wording for higher terrain of southern and eastern Utah. With 700MB temperatures progged at 16 to 18 C, expect temperatures to be a couple of degrees above normal. && .AVIATION...VFR conditions are expected throughout the current valid TAF period at KSLC. A 10 percent chance will exist for a shower or thunderstorm with gusty outflow winds and lightning impacting the airfield after 21Z. Prevailing south winds will transition to the west-northwest between 20-21Z. && .FIRE WEATHER...Monsoonal moisture will remain pooled over eastern and far southern Utah today, with drier air moving into western Utah. Showers and thunderstorms will develop over primarily the eastern half of the district this afternoon and this evening, with heavy rain possible with any storms that develop, though the areal coverage overall will be less than yesterday. Somewhat drier air will continue to move in for Saturday, though some showers and storms will again be possible over southern and eastern Utah this weekend. The return of southerly flow will draw deep moisture back into the district for the early part of the upcoming week. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && CONGER/BARJENBRUCH For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 3:54 AM MDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 354 AM MDT Fri Jul 24 2020 UTZ001>016-019>021-517-518-WYZ021-251000- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 354 AM MDT Fri Jul 24 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight A moist and unstable airmass remains over the southeastern half of the outlook area today. Scattered showers and thunderstorms will develop over that part of the area this afternoon into the early evening. Any storms that develop will be capable of producing heavy rain, so flash flooding as possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. Drier air moving into western Utah will limit the develop of showers and thunderstorms over that portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Drier air will continue to move in from the west on Saturday, but some storms are still anticipated over the higher terrain and over southeast Utah, where monsoonal moisture will linger. Any storms that develop will be capable of producing heavy rain that could lead to flash flooding. Moisture is expected to spread north back over the outlook area early next week, increasing chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:06 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 39 min |
| Jul 23, 6:31 PM MDT | Special Weather Statement | SLC | Box Elder | 29 min |
| Jul 23, 6:49 PM MDT | Special Weather Statement | SLC | Tooele | 41 min |
| Jul 23, 7:31 PM MDT | Special Weather Statement | SLC | Tooele | 44 min |
| Jul 24, 2:31 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Jul 24, 2:40 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 24, 3:34 PM MDT | Special Weather Statement | SLC | 41 min | |
| Jul 24, 3:37 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.